Nevada, 2020High Wind in Nevada, January 1, 2020
January 1, 2020 · NWS LKN · 4 events in 3 counties and zones
Low pressure helped to bring favorable downsloping winds to the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure helped to bring favorable downsloping winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 31, 2:47 PM PST, 11 hours 13 minutes earlier.
Area forecast discussion, Dec 31, 2:47 PM PST, 11 hours 13 minutes before
Area Forecast Discussion
National Weather Service Elko NV
247 PM PST Tue Dec 31 2019
.SYNOPSIS...Snow showers return to northern NV tonight with a mix
of rain and snow along with gusty winds across most of northern
and central NV Wednesday morning through the early evening hours.
A few lingering light snow showers are possible on Thursday with
dry conditions Friday.
&&
.SHORT TERM...Tonight through Friday. Dry this evening through
midnight for most of NV. The exception will be far northern
Humboldt and Elko Counties along the Oregon and Idaho borders
where light snow or rain is expected to begin to fall at or
shortly before midnight. Showers will expand in coverage across
most of northern NV (north of I80) by 4AM Wednesday. Some of the
valley locations (mainly below 6500 feet elevation) across Elko
and northeastern Humboldt Counties could see a little freezing
rain before precipitation changes over to snow. The threat of
freezing rain should end by around 10AM for Humboldt and Elko
Counties with additional rain or snow lingering through the
afternoon hours.
Showers expand across most of the rest of northern and central NV
Wednesday morning and afternoon with much of central NV receiving
between a trace and two inches of snow through Wednesday evening.
Heaviest snow accumulations on Wednesday are still expected to be
over Elko County where Winter Weather Advisories remain in place.
Additionally, there is a chance for snow squall activity on
Wednesday as gusty winds and brief heavy snow showers combine
which could result in a quick inch or so of snow along with
visibilities lowering to a quarter mile or less.
A relatively minor change in model guidance from yesterday is a
slight increase in snow levels with this system which should lead
to a little less snow to valley locations.
Due to the strong jet stream moving over NV Wednesday into
Thursday, there will be moderate to high winds in the mountains,
with down slope gusty winds on the south and eastern slopes of
mountains likely at times, such as in the Ruby and Clover valley
areas east of the Ruby Mountains in Elko County. Winds will also
be gusty at times where northwesterly winds tend to channel, such
as near Tonopah and West Wendover.
Showers diminish or end Wednesday night and into Thursday across
the CWA with little additional snow accumulations. Highs on
Thursday are expected to warm back to near normal levels, with
dry conditions and slightly above normal temperatures on Friday.
.LONG TERM...Friday night through next Tuesday.
Model guidance is indicating a quick moving trough and frontal
system moving through the area Saturday bringing temperatures down
from the 40s Saturday back into the 30s for early next week.
However, limited precipitation is expected with this disturbance
with less than one half inch of snow through Saturday across
northern Nevada. Confidence decreases Sunday with another
potential short wave moving through the region but moisture will
again be limited. The PacWest will remain active next week but
most of the moisture associated with these AR events/troughs will
stay to the north of Nevada through the middle of next week.
After the frontal passage Saturday night into Sunday, temperatures
will be maintained in the lower to mid 30s through Tuesday. Low
temperatures Friday night in the 20s will drop into the single
digits in a few locations by Tuesday morning resulting in below
normal temperatures for much of next week.
&&
.AVIATION...VFR conditions A weather disturbance will bring more
precipitation to the state beginning Wednesday morning across
northern Nevada. There is a slight chance for freezing at the
onset of this wave of precipitation in valleys mainly along and
north of Interstate 80. By late morning Wednesday, this light
freezing rain should change to snow in valleys then potentially to
rain in the afternoon. Snow squalls are also possible late
Wednesday morning into the afternoon with rapid reductions in
visibility and ceilings accompanied by gusty winds. In short, a
complex weather system with mixed precipitation types will lower
VIS and CIGs at times to MVFR and IFR conditions.
Winds will increase markedly Wednesday afternoon from the west and
northwest affecting all TAF sites in addition to possible LLWS in
the morning before the gustier surface winds set in.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 AM Wednesday to 4 AM PST Thursday
for Northern Elko County-Ruby Mountains/East Humboldt Range.
Winter Weather Advisory from 4 AM to 7 PM PST Wednesday for
South Central Elko County-Southwestern Elko County.
&&
96/93/93
Hazardous weather outlook, Dec 31, 2:39 AM PST, 23 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
239 AM PST Tue Dec 31 2019
NVZ030-033-035>037-040-041-011045-
Humboldt County-Southeastern Elko County-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
239 AM PST Tue Dec 31 2019
This Hazardous Weather Outlook is for portions of Nevada, north
central Nevada, northeast Nevada, northwest Nevada, and south
central Nevada.
.DAY ONE...Today.
Patchy freezing fog or a low stratus cloud deck may be around to
start the day. Watch for lowered visibilities and slick roads this
morning. Otherwise, dry conditions are expected.
.DAYS TWO THROUGH SEVEN...Tonight through Monday.
A winter storm will be moving through the state tonight through
Thursday. Although the greatest snow amounts and travel impacts
will be across Elko County, other areas will still experience some
snow showers.
After a brief break on Friday, snow showers can be expected over
the weekend.
.SPOTTER INFORMATION STATEMENT...
High Wind, Humboldt
- When
- January 1, 2:00 AM PST to 11:00 PM PST
- Where
- Humboldt forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Station Morey Creek (MORN2), elevation 5500 feet.
High Wind, South-Central Elko
- When
- January 1, 2:00 AM PST to 11:00 PM PST
- Where
- South-Central Elko forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Station Ruby Lake (RLKN2), elevation 5970 feet.
High Wind, South-Central Elko
- When
- January 1, 2:00 AM PST to 11:00 PM PST
- Where
- South-Central Elko forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Station I-80 Pequop Summit remote (PQRNV), elevation 6954 feet.
High Wind, Ruby Mountains/E Humboldt Range
- When
- January 1, 2:00 AM PST to 11:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Station Ruby Valley (RBVN2), elevation 6899 feet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870313, 870314, 870315, 870316.